Death from GHB

March 5, 2011, 7:10 pm

★★★★☆

Case series of 226 γ-hydroxybutyrate-associated deaths: lethal toxicity and trauma. Zvosek DL et al. Am J Emer Med 2011;29:319-332

Abstract

This long paper retrospectively reviews an extensive series of γ-hydroxybutyrate (GHB) fatalities culled from various sources, including medical examiner/coroner records, state health departments and toxicology labs, law enforcement agencies, and cases reported to the website www.ProjectGHB.org. Cases were included if levels of GHB or 1,4-Butanediol (BD) in various biologic specimens exceeded pre-set cutoffs.

A total of 226 BHG-associated deaths were identified: 213 directly caused by drug toxicity, 13 from trauma judged to be associated with the drug (6 motor vehicle crashes, 6 drownings, 1 fire).  Deaths from drug toxicity were most likely caused by respiratory depression.

The authors make a number of important points:

  • Although GHB is often mistakenly considered safe if taken alone, a number of deaths in this report were associated with use of GHB without other detectable coingestants.
  • Almost half the deaths (41%) involved alcohol as well as GHB.
  • There was a wide range of post-mortem blood GHB levels, overlapping at the lower end with therapeutic or even endogenous levels.
  • The paper emphasizes the importance of educating the public about the dangers of GHB. Twenty-one fatalities in this group occurred when victims with known GHB ingestion were left to “sleep it off” by friends or witness.

    Giving an example of why GHB is sometimes tragically considered safe, the article includes a picture of the label of one BD product sold over-the-counter when that was still legal. It reads:

    Warnings!! Because of the potential deep sleeping effects of this product it should be used ONLY as a nighttime formula WITHIN THE SAFETY OF YOUR HOME. Advise those around you that you may be unarousable and that this is a NORMAL result of using ZEN. Excessive doses may result in sweating, muscle spasms, vomiting, bedwetting, and diarrhea. Unless drugs or alcohol have been taken with ZEN, the only treatment necessary is to SLEEP IT OFF! A call for help may result in uninformed emergency medical personnel using expensive, unnecessary, and potentially dangerous methods of arousal.

    This is a somewhat scattered but important paper. Recommended reading.

Comments are closed.